Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Midland/Odessa, TX

April 27, 20244 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 27, 2024, 9:07 PM CDT for 4 counties in Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2024, 9:07 PM CDT (02:07 UTC)
Expired
Apr 27, 2024, 10:00 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 71 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 9:15 PM CDTHAIL 15 Sse Spraberry, TXPublic report on Snap Maps of roughly 1 hail found south of Spraberry. Hour determined by snap map but exact time estimated based on radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4013 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS54 KMAF 280207
SVRMAF
TXC173-329-383-461-280300-
/O.NEW.KMAF.SV.W.0013.240428T0207Z-240428T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
907 PM CDT Sat Apr 27 2024

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Glasscock County in western Texas...
  Southeastern Midland County in western Texas...
  Reagan County in western Texas...
  Upton County in western Texas...

* Until 1000 PM CDT.

* At 907 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles south of Greenwood to 8 miles northwest of
  Rankin to near McCamey, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Big Lake, McCamey, Rankin, Garden City, Reagan County Airport,
  Stiles, Midkiff, Upton County Airport, Saint Lawrence, Best, and
  Spraberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3138 10135 3108 10153 3108 10230 3124 10222
      3198 10194 3204 10127 3179 10126
TIME...MOT...LOC 0207Z 259DEG 44KT 3189 10190 3130 10205 3105 10219 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

29
1 follow-up statement
328 
WWUS54 KMAF 280231
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
931 PM CDT Sat Apr 27 2024

TXC173-329-383-461-280300-
/O.CON.KMAF.SV.W.0013.000000T0000Z-240428T0300Z/
Glasscock TX-Midland TX-Reagan TX-Upton TX-
931 PM CDT Sat Apr 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR GLASSCOCK...SOUTHEASTERN MIDLAND...REAGAN AND EASTERN UPTON
COUNTIES...

At 931 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northwest of Garden City to 19 miles northwest
of Reagan County Airport to 9 miles south of Rankin, moving east at
50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Big Lake, Rankin, Garden City, Reagan County Airport, Stiles,
Midkiff, Saint Lawrence, and Best.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3138 10135 3108 10153 3108 10219 3169 10195
      3200 10176 3204 10127 3179 10126
TIME...MOT...LOC 0231Z 259DEG 44KT 3194 10161 3135 10176 3110 10190 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:12 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 27, 6:12 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
612 PM CDT Sat Apr 27 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 210 PM CDT Sat Apr 27 2024

This afternoon, the dryline has mixed eastward, evidenced by
dewpoints in the 20s and lower 30s across much of the area, 40s
and lower 50s across far eastern zones, and dewpoints well into
the 60s across the Big Country and Concho Valley. The dryline will
continue its eastward progression the next several hours, but
will sharpen and begin retreating this evening. As the dryline
retreats westward into the eastern Permian Basin and Lower Trans
Pecos, a trough currently located over the Four Corners Region
will translate eastward, its Pacific front sweeping across the
area after sunset. This Pacific front is progged to meet the
retreating dryline, resulting in explosive convection across
eastern areas late this evening. CAMs have been consistent in
indicating convective initiation around 10 PM CDT, with storms
that develop expected to not only rapidly become severe, but also
move very quickly to the east as the Pacific front and dryline
surge eastward. All severe hazards will be possible, including
large hail, damaging winds, brief heavy rain, and a tornado threat
as low-level shear and helicity increase with the low-level jet.
There's the potential for storms to move east of the area by the
time severe thresholds are reached, but the timing and location of
onset will make all the difference. The best chance will be from
roughly Snyder south- southwestward toward Big Lake, and certainly
areas to the east as the front/dryline move across Texas and
Oklahoma tonight.

In addition to the storm potential this evening, the same warm,
dry downsloping southwesterly winds that have mixed the dryline
eastward have resulted in critical fire weather conditions from
Southeast New Mexico southward to the Big Bend, where a Red Flag
Warning remains in effect through this evening. More on this can
be found in the Fire Weather Discussion below. Further, winds have
become strong across the Guadalupe Mountains and adjacent plains
where mixing is amplified beneath the aforementioned trough's
attendant 700 mb jet. These winds will continue through the
evening before diminishing overnight, with High Wind Warnings and
Wind Advisories remaining in effect. As the trough translates
eastward tonight through Sunday morning, quiescent conditions will
return, with winds becoming lighter and shifting to the northwest
overnight as lows bottom out in the 40s northwest to 50s
elsewhere, and a few lower 60s across portions of the Stockton
Plateau and along the Rio Grande.

Winds remain westerly on Sunday in the wake of the departing
system as flow aloft remains quasi-zonal, with temperatures only
a degree or two cooler than today in the upper 70s to middle 80s
for most. Lows that follow Sunday night will be seasonably cool,
once again ranging from the upper 40s to around 60 degrees. After
this evening, storm chances are nil.

JP

&&

.LONG TERM...
(Monday through Friday)
Issued at 210 PM CDT Sat Apr 27 2024

Dry zonal flow aloft on Monday transitions into weak upper level
ridging Tuesday, with a thermal ridge axis setting up over far
West Texas. This supports above normal temperatures both
afternoons, with highs in the upper 80s/low 90s on Monday and
mostly 90s on Tuesday. Surface winds switch more southerly on
Tuesday with lee troughing to the north, allowing decent moisture
to push back up into the region. This will play a key roll on
Wednesday as a shortwave trough embedded in the upper ridge moves
across, and afternoon convection may develop off the dryline set
up somewhere over our CWA. Recent model runs have pushed the
better moisture and storm chances further east, but there remains
at least the possibility of some showers/storms Wednesday evening
for the Permian Basin and lower Trans Pecos. As this system moves
out, a deepening upper level low will trek across the Central
Plains, shooting a cold front down into the area late
Thursday/early Friday. Temperatures will fall behind the front,
but are likely to remain near normal for the beginning of May to
finish out the week.

&&

.AVIATION...
(00Z TAFS)
Issued at 607 PM CDT Sat Apr 27 2024

Winds have been somewhat variable and intermittently gusty this
afternoon, with gusts to around 25kt common, except at CNM where
gusts have been reaching 30-35kt. Winds will settle out of the
west this evening, becoming gusty areawide for a few hours, then
gradually diminish between 04Z-06Z. While there may be some
variability in direction between southwest and northwest,
sustained speeds after this evening will remain under 12kt.
Thunderstorms are expected to develop by around 02Z-03Z, but
should remain to the east of MAF/FST, though a few showers
impacting MAF and potentially HOB cannot be ruled out early in the
period. VFR conditions will prevail.

&&

.FIRE WEATHER...
Issued at 210 PM CDT Sat Apr 27 2024

Strong 20ft winds and critically low humidity today have warranted
a Red Flag Warning for SE New Mexico, the Big Bend, and the
western higher terrain where RFTIs are 6-7 today. ERCs are in the
50th-75th percentile but fuel moisture remains near normal except
for the highest terrain where fuels are dry. While not in the same
location as the Red Flag Warning, storms may develop this evening
across the far eastern Permian Basin and lower Trans Pecos, some
possibly severe, that may bring frequent lightning and gusty and
erratic winds. Even as winds die down after sunset, overnight
recovery will be poor across the south and west with fair to good
out east. Humidity will fall to critical levels again Sunday but
lighter 20ft winds should limit fire weather concerns into Monday.
Fuels will continue to dry Tuesday and Wednesday with low
afternoon humidity both days and increasing dry westerly winds.
Elevated fire weather conditions are expected both days, and
depending on fuel moisture and ERCs, products may be needed for at
least one of these days for the western zones. By Thursday, a
cold front moving down should bring an uptick in moisture and
cooler weather, limiting fire weather concerns for the remainder
of the week and into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               54  82  52  89 /  30   0   0   0
Carlsbad                 49  82  51  87 /   0   0   0   0
Dryden                   60  88  58  92 /  20   0   0   0
Fort Stockton            56  84  55  91 /  10   0   0   0
Guadalupe Pass           48  72  51  78 /   0   0   0   0
Hobbs                    47  79  48  84 /  10   0   0   0
Marfa                    43  76  41  83 /   0   0   0   0
Midland Intl Airport     54  82  53  87 /  20   0   0   0
Odessa                   55  81  54  88 /  10   0   0   0
Wink                     51  84  53  90 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 1 AM CDT /midnight MDT/ Sunday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Lower Brewster County-Marfa Plateau-
     Presidio Valley-Van Horn and Highway 54 Corridor.

     Wind Advisory until 8 PM CDT this evening for Eastern Culberson
     County.

NM...High Wind Warning until midnight MDT tonight for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory until 7 PM MDT this evening for Central Lea County-
     Eddy County Plains-Northern Lea County.

&&

SHORT TERM...84
LONG TERM....88
AVIATION...84
Hazardous weather outlook, Apr 27, 2:09 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sat Apr 27 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Sat Apr 27 2024 /109 PM MDT Sat Apr 27 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Red Flag Warning is in effect for this afternoon and early evening
for Southeast New Mexico, the Big Bend Region, and the western higher
terrain.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through late tonight. A Wind Advisory is in effect for
Southeast New Mexico and eastern Culberson County for this afternoon
and early evening.

Strong to severe storms may be possible across the eastern Permian
Basin and lower Trans Pecos late this evening. Large hail, damaging
winds, and a possible tornado will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated fire weather will be possible Tuesday and Wednesday across
the western higher terrain and parts of Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:32 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry43 min
Apr 27, 9:10 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell50 min
Apr 27, 9:14 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry61 min
Apr 27, 9:30 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell60 min
Apr 27, 9:34 PM CDTFlash Flood WarningMAFHoward, Mitchell, Scurry3 hr
Apr 27, 10:00 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell, Reagan, Upton60 min
Apr 27, 10:12 PM CDTSpecial Weather StatementMAFMitchell48 min
Apr 27, 10:26 PM CDTSpecial Weather StatementMAFUpton34 min
Apr 27, 10:58 PM CDTSevere Thunderstorm WarningMAFReagan31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.